Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Mar 4, 2024, 8:26 PM CST for Bureau County, Henry County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2024, 8:26 PM CST (02:26 UTC)
- Expired
- Mar 4, 2024, 8:57 PM CST
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bureau County, IL, Henry County, IL
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 8:39 PM CST | HAIL 0.7 | 2 Sse Kewanee, IL | Large amounts of dime size hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
090
WFUS53 KDVN 050226
TORDVN
ILC011-073-050315-
/O.NEW.KDVN.TO.W.0008.240305T0226Z-240305T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
826 PM CST Mon Mar 4 2024
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southeastern Henry County in northwestern Illinois...
Southwestern Bureau County in north central Illinois...
* Until 915 PM CST.
* At 826 PM CST, a severe thunderstorm capable of producing a tornado
was located over Kewanee Municipal Airport, or near Kewanee, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Kewanee and Kewanee Municipal Airport around 830 PM CST.
Neponset around 835 PM CST.
Buda around 845 PM CST.
Other locations in the path of this tornadic thunderstorm include
Sheffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4123 8987 4115 8987 4115 9010 4120 9013
4136 8975 4132 8967 4123 8967
TIME...MOT...LOC 0226Z 241DEG 27KT 4116 8998
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs4 follow-up statements
434
WWUS53 KDVN 050238
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
838 PM CST Mon Mar 4 2024
ILC011-073-050315-
/O.CON.KDVN.TO.W.0008.000000T0000Z-240305T0315Z/
Henry IL-Bureau IL-
838 PM CST Mon Mar 4 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CST FOR
SOUTHEASTERN HENRY AND SOUTHWESTERN BUREAU COUNTIES...
At 838 PM CST, a severe thunderstorm capable of producing a tornado
was located over Elmira, or near Kewanee, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Buda and Neponset around 845 PM CST.
Other locations in the path of this tornadic thunderstorm include
Sheffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4123 8987 4115 8987 4115 9001 4122 9001
4136 8975 4132 8967 4123 8967
TIME...MOT...LOC 0238Z 241DEG 27KT 4121 8987
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs909
WWUS53 KDVN 050245
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
845 PM CST Mon Mar 4 2024
ILC011-073-050315-
/O.CON.KDVN.TO.W.0008.000000T0000Z-240305T0315Z/
Henry IL-Bureau IL-
845 PM CST Mon Mar 4 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CST FOR
SOUTHEASTERN HENRY AND SOUTHWESTERN BUREAU COUNTIES...
At 845 PM CST, a severe thunderstorm capable of producing a tornado
was located over Osceola, or near Kewanee, moving northeast at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Buda and Neponset around 850 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4123 8987 4115 8987 4115 8994 4124 8998
4125 8995 4135 8973 4132 8967 4123 8967
TIME...MOT...LOC 0245Z 241DEG 27KT 4123 8981
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs541
WWUS53 KDVN 050248
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
848 PM CST Mon Mar 4 2024
ILC011-073-050315-
/O.CON.KDVN.TO.W.0008.000000T0000Z-240305T0315Z/
Henry IL-Bureau IL-
848 PM CST Mon Mar 4 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CST FOR
SOUTHEASTERN HENRY AND SOUTHWESTERN BUREAU COUNTIES...
At 848 PM CST, a severe thunderstorm capable of producing a tornado
was located over Osceola, or 7 miles east of Kewanee, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Buda and Neponset around 855 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4115 8987 4115 8992 4128 8989 4135 8973
4132 8967 4123 8967 4123 8987
TIME...MOT...LOC 0248Z 241DEG 27KT 4124 8978
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs305
WWUS53 KDVN 050257
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
857 PM CST Mon Mar 4 2024
ILC011-073-050307-
/O.CAN.KDVN.TO.W.0008.000000T0000Z-240305T0315Z/
Henry IL-Bureau IL-
857 PM CST Mon Mar 4 2024
...THE TORNADO WARNING FOR SOUTHEASTERN HENRY AND SOUTHWESTERN BUREAU
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for Bureau County.
However, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
&&
LAT...LON 4115 8987 4115 8992 4128 8989 4135 8973
4132 8967 4123 8967 4123 8987
TIME...MOT...LOC 0256Z 241DEG 27KT 4127 8970
$$
GibbsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Mar 4, 5:46 PM CST, 2 hours 40 minutes earlier. Its key messages:
- Widespread rain showers are forecast to develop late this afternoon into this evening along and behind a strong cold front with scattered thunderstorms to the east of the front. A few of these storms may become severe.
- There is a marginal or level 1 out of 5 risk of severe weather this afternoon into the early evening.
- A strong cold front will move across the region this evening with temperatures dropping from 75 degrees ahead of the front to 45 degrees behind the front.
- Rain chances will return Thursday into Friday.
Area forecast discussion, Mar 4, 5:46 PM CST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 546 PM CST Mon Mar 4 2024 .KEY MESSAGES... - Widespread rain showers are forecast to develop late this afternoon into this evening along and behind a strong cold front with scattered thunderstorms to the east of the front. A few of these storms may become severe. - There is a marginal or level 1 out of 5 risk of severe weather this afternoon into the early evening. - A strong cold front will move across the region this evening with temperatures dropping from 75 degrees ahead of the front to 45 degrees behind the front. - Rain chances will return Thursday into Friday. && .SHORT TERM /THROUGH TUESDAY/... Issued at 208 PM CST Mon Mar 4 2024 A stalled frontal boundary stretches from near Freeport to Iowa City to Ottumwa to KLWD. North of the boundary winds were northerly with winds out of the south creating convergence along the front. Dewpoints along and south of the boundary have surged into the upper 50s to lower 60s across the area with temperatures generally in the upper 60s to the mid 70s farther to the south. Satellite shows continued towering cumulus growth near the frontal boundary. Scattered thunderstorms have developed east of the frontal boundary with scattered showers behind it. Expect scattered showers to become widespread this evening as the low level jet increases with upglide over the front. A few thunderstorms along and west of the boundary may become severe with large hail the main threat but as the front moves away and the cooler air moves the severe threat will come to an end. 0 to 6 km shear is parallel to the front so storms will not move off of the boundary. In the warm sector southeast of the front, expect scattered thunderstorms into the early evening. A storm or two may become severe with large hail the main threat. Storms near the boundary will have an increase helicity to work with causing them to spin resulting in a low tornado threat through early this evening. Rain will come to an end from northwest to southeast tonight with the cold front exiting the area by midnight and the better lift shifting to the east. Clouds are forecast to linger into the morning but low temperatures will be noticeably cooler with low temperatures ranging from the lower 30s in Buchanan County to the mid 40s in northwest Illinois south of I-80. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Issued at 208 PM CST Mon Mar 4 2024 Wednesday: With the passage of the cold front cooler weather is expected but still above normal for early March. We will be between systems so dry for a couple of days. Highs will be in the lower to mid 50s and lows in the 30s. Thursday through Friday: A rather large/deep trough moves into the central United States. Seems that the ECMWF has come around to the GFS depicting a wetter/slower solution with widespread rain expected, especially Thursday night and Friday. Rainfall amounts look to be generally in the 1/2 to 1 inch range at most locations. This pretty much matches the Day 4-5 WPC QPF amounts. NBM has highs in the mid to upper 50s Thursday and upper 40s to mid 50s on Friday. This weekend: New data coming in shows the storm system pushing well off to our east so we should be dry again. There is a shot of cooler air in the wake of this system with h8 temps of -6C. Highs should be in the mid 40s to lower 50s with lows bottoming out in the 20s. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 539 PM CST Mon Mar 4 2024 The cold front has sagged to east of KMLI at 23z and is near KBRL at 00 UTC. Scattered thunderstorms are near KBRL and will be in the vicinity for the next couple of hours as the front moves through. Expecting widespread showers and scattered thunderstorms to develop at all TAF sites through 06 UTC and slowly exit the area from west to east after that. MVFR to IFR ceilings and visibilities are possible at all TAF sites where precipitation occurs. Expect MVFR ceilings to continue through the period with ceilings lifting after 18 UTC on Tuesday but confidence on the exact timing is low at this time. && .CLIMATE... Issued at 300 AM CST Mon Mar 4 2024 Record High Temperatures: March 4: KBRL: 72/1992 KMLI: 71/1992 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Cousins LONG TERM...Cousins AVIATION...Cousins CLIMATE...Speck/Uttech
Hazardous weather outlook, Mar 4, 3:13 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 313 PM CST Mon Mar 4 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-052115- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 313 PM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will continue into this evening ahead of a strong cold front. The Storm Prediction Center has a Marginal risk for severe storms (level 1 of 5) across much of the outlook area. The main risks are hail up to quarter size and strong gusty winds of 50 to 60 mph. An isolated tornado or two is possible if a discrete storm can develop. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed into the early evening hours in far southeast Iowa, northwest Illinois and far northeast Missouri. GENERAL STORM MOTION OF THE DAY: Towards the northeast at around 40 MPH DC
In the hours before
Local storm report, Mar 4, 7:22 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
722 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Hail 1 W Fort Madison 40.62N 91.37W
03/04/2024 E0.50 inch Lee IA Public
Report from mPING: Half-inch (0.50 in.).
&&
RP KinneyLocal storm report, Mar 4, 7:29 PM CST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
729 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Hail 1 N Fort Madison 40.63N 91.35W
03/04/2024 M1.00 inch Lee IA Public
Largest stones were quarter size. Picture
from social media.
&&
RP KinneyLocal storm report, Mar 4, 7:33 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
733 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Hail Lanark 42.11N 89.83W
03/04/2024 E1.00 inch Carroll IL Public
&&
ARGSpecial weather statement, Mar 4, 7:37 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
737 PM CST Mon Mar 4 2024
IAZ054-ILZ001-050230-
Jo Daviess IL-Jackson IA-
737 PM CST Mon Mar 4 2024
...A strong thunderstorm will impact portions of central Jo Daviess
and central Jackson Counties through 830 PM CST
...
At 737 PM CST, Doppler radar was tracking a strong thunderstorm near
Andrew, or 11 miles northeast of Maquoketa, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Bellevue, Hanover, Elizabeth, Woodbine, Andrew, Scales Mound, La
Motte, Springbrook, Schapville, Guilford, Rice, Otter Creek, Whitton,
North Hanover, Elizabeth Fairgrounds, Aiken, Bellevue State Park,
Galena Territory, Apple Canyon Lake, and Spruce Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4230 8999 4212 9059 4224 9072 4251 9020
TIME...MOT...LOC 0137Z 238DEG 35KT 4221 9058
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GibbsLocal storm report, Mar 4, 8:08 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
808 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Hail Nekoma 41.17N 90.18W
03/04/2024 E0.70 inch Henry IL Emergency Mngr
Also, tree limbs of unknown size down.
&&
RP KinneyLocal storm report, Mar 4, 8:09 PM CST, 17 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Quad Cities IA IL
809 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Tstm Wnd Dmg Nekoma 41.17N 90.18W
03/04/2024 Henry IL Emergency Mngr
4 to 5 inch tree limbs down. Also, dime size
hail.
&&
RP KinneyThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 6:37 PM CST | Special Weather Statement | DVN | Henderson | 83 min |
| Mar 4, 7:37 PM CST | Special Weather Statement | DVN | Jo Daviess | 53 min |
| Mar 4, 8:07 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Henry | 38 min |
| Mar 4, 8:56 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 24 min |
| Mar 4, 9:26 PM CST | Special Weather Statement | DVN | Stephenson | 49 min |
| Mar 4, 9:41 PM CST | Severe Thunderstorm Warning | DVN | Stephenson | 24 min |
| Mar 4, 10:49 PM CST | Special Weather Statement | DVN | Hancock | 41 min |
| Mar 4, 11:27 PM CST | Special Weather Statement | DVN | Henderson, Warren | 48 min |
| Mar 5, 2:20 AM CST | Special Weather Statement | DVN | Putnam | 55 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.